Wisconsin, 2012

Tornado and Hail in Wisconsin, August 9, 2012

August 9, 2012 · NWS DLH · 3 events in 2 counties and zones

Thunderstorms developed behind a cold front, in a cold air mass over Lake Superior. A weak waterspout over Duluth's harbor moved briefly onshore as a tornado on Barkers Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed behind a cold front, in a cold air mass over Lake Superior. A weak waterspout over Duluth's harbor moved briefly onshore as a tornado on Barkers Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 9, 5:43 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 5:43 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
643 AM CDT THU AUG 9 2012

.AVIATION...12Z TAF ISSUANCE...
POTENT SHORT WAVE TROF LOCATED ALONG THE MINNESOTA/ONTARIO BORDER
EARLY THIS MORNING WILL MOVE RAPIDLY SOUTHEASTWARD ACROSS THE
REGION TODAY..REACHING CENTRAL WISCONSIN THIS EVENING. THIS SYSTEM
WILL BRING SCATTERED SHOWERS AND A FEW TSTORMS TO THE
KHIB/KDLH/KHYR TAF SITES TODAY. CHANCES ALSO EXIST AT KINL AND
KBRD..BUT RISK DOES NOT APPEAR AS HIGH AS THE OTHER THREE SITES.
5-8 HOUR PERIOD OF GUSTY NE/E WINDS ALSO EXPECTED THIS AFTERNOON
AND EVENING IN IMMEDIATE WAKE OF THE DISTURBANCE..MOST PRONOUNCED
AT KDLH WITH FETCH OFF LAKE SUPERIOR. CLOUDS/WINDS DIMINISH
TONIGHT ALONG WITH AN END TO PRECIP CHANCES. WINDS ARE EXPECTED TO
REMAIN IN THE 4-8 KT RANGE MOST OF TONIGHT..ACTING TO LIMIT FOG
POTENTIAL FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 328 AM CDT THU AUG 9 2012/

SHORT TERM...TODAY THROUGH FRIDAY...
A POTENT SHORTWAVE IN SOUTHWESTERN ONTARIO WILL DIVE INTO THE
NORTHLAND THIS MORNING AND THEN MOVE SOUTH OF THE FA THIS
AFTERNOON. THE SHORTWAVE AND ITS ACCOMPANYING BACKDOOR COLD FRONT
WILL CONTINUE TO BRING SHOWERS TO PARTS OF THE FA...AT LEAST
THROUGH THIS MORNING. THE SOUTHEASTERN FA HAS THE BEST CHANCE OF
PCPN TODAY. INSTABILITY WILL CONTINUE TO BE RELATIVELY WEAK...BUT
THERE MAY BE SOME ISOLATED LIGHTNING WITH THE SHOWERS. DUE TO THE
LIGHT WINDS AND VERY LOW DEW POINT DEPRESSIONS EARLY THIS
MORNING...THERE WILL BE SOME FOG ACROSS THE NORTHLAND...BUT THEN
SHOULD DISSIPATE BY LATE THIS MORNING WHEN THE TEMPERATURES
INCREASE A BIT AND THE WINDS INCREASE. EXPECT INCREASING NORTHEAST
WINDS TODAY IN THE WAKE OF THE COLD FRONT. THE WINDS WILL BE
STRONGEST OVER LAKE SUPERIOR AND THE TWIN PORTS AREA. THE LOCAL
WRF IS INDICATING MUCH STRONGER WINDS...BUT IT IS SO MUCH HIGHER
THAN THE OTHER GUIDANCE THAT IT SEEMED LIKE A GOOD IDEA TO BLEND
IN A HEAVY WEIGHT TO OTHER GUIDANCE. THIS COLD FRONT WILL USHER IN
COOL 850 HPA TEMPERATURES AROUND 8 TO 10 DEGREES CELSIUS...THE
COMBINATION OF THE CLOUD COVER AND WINDS OFF THE LAKE SHOULD KEEP
HIGH TEMPERATURES COOLER THAN NORMAL TODAY. HIGHS ACROSS THE
NORTHLAND SHOULD BE IN THE 60S DESPITE SOME LATE DAY
SUNSHINE...AND FOR COMPARISON...DULUTH HAS NOT SEEN HIGHS IN THE
60S SINCE MID JUNE.

HIGH PRESSURE WILL BEGIN TO MOVE INTO THE NORTHLAND TONIGHT AND
DOMINATE THE WEATHER FRIDAY. THE CLEAR SKIES AND LIGHT WINDS
TONIGHT WILL ALLOW TEMPERATURES TO DROP INTO THE 40S IN AREAS.
WOULD NOT BE SURPRISED BY AN ISOLATED LOW TEMPERATURE IN THE UPPER
30S ACROSS NORTHERN MINNESOTA. THANKS TO THE SUNSHINE ON
FRIDAY...HIGHS SHOULD BE NEAR BEAUTIFUL NORMALS IN THE 70S.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODEL GUIDANCE IS IN FAIRLY GOOD AGREEMENT INTO LATE THIS
WEEKEND..WITH STILL SOME DECENT MODEL SPREAD CONCERNING SYSTEMS
RIDING ACROSS THE NORTHERN PLAINS DURING THE MID TO LATE PART OF
NEXT WEEK.

THE EXTENDED PERIOD SHOULD BEGIN RATHER TRANQUIL WITH A SHORT
PERIOD OF LOW LEVEL RIDGING OVERHEAD FRIDAY NIGHT/SATURDAY. A
FAST MOVING LOW-AMPLITUDE IMPULSE WILL SLIDE EASTWARD FROM THE
DAKOTAS BRINGING AT LEAST SMALL CHANCES FOR SHOWERS/ISOLATED
TSTORMS SATURDAY NIGHT INTO SUNDAY. INCREASING SPREAD IN TIMING
AND STRENGTH OF MODEL SOLUTIONS THEREAFTER LENDS LESS CONFIDENCE
ON DETAILS FOR THE REMAINDER OF THE EXTENDED PERIOD. THERE SEEMS
TO BE AT LEAST SMALL CHANCES FOR SHOWERS/TSTORMS MON/TUE/WED..BUT
BEST CHANCES FOR PRECIP WILL BE TIED TO THE TIMING ON THE NEXT
SIGNIFICANT UPSTREAM WAVE SOMETIME LATE WED-LATE THUR DEPENDING ON
WHICH MODEL YOU LOOK AT. WE OPTED TO KEEP THE GREATEST CHANCE FOR
PRECIP WED NITE/THUR FOR THIS FORECAST ISSUANCE..FAVORING A
SLIGHTLY SLOWER TIMING.

MARINE...TODAY/TONIGHT

A RATHER SHORT-LIVED BUT STRONG SURGE OF NORTHEAST/EAST WINDS IS
EXPECTED TODAY AND INTO THIS EVENING AS STRONG SHORT WAVE TROF
DROPS SOUTHWARD ACROSS WESTERN LAKE SUPERIOR THIS MORNING.
DESPITE VERY WARM LK SUPERIOR SURFACE TEMPS..EAST WINDS FROM 15-25
KT SHOULD BE SUFFICIENT FOR 3-5 FT WAVES AND PERHAPS EVEN A BIT
HIGHER FROM MIDDAY INTO THIS EVENING. CUMULATIVE WAVE ACTION ON
THE BEACHES OF MN/WI POINTS AND OTHER SANDY BEACHES EASTWARD ALONG
THE SOUTH SHORE SHOULD LEAD TO A HIGH RISK OF STRONG RIP CURRENTS
FROM LATE THIS MORNING THROUGH THIS EVENING..AND SURF ZONE
FORECAST/HWO WILL HIGHLIGHT THIS ENHANCED DANGER TODAY.

&&

.POINT TEMPS/POPS...
DLH  67  50  72  51 /  60  10  10   0
INL  70  45  76  50 /  20   0   0   0
BRD  72  50  75  52 /  20   0   0   0
HYR  70  49  75  47 /  70  10  10   0
ASX  69  54  72  50 /  70  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ121-
     140>148.

&&

SHORT TERM...GROCHOCINSKI
LONG TERM....MILLER
AVIATION...MILLER
Hazardous weather outlook, Aug 9, 4:05 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
505 AM CDT THU AUG 9 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
505 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND TODAY.
SEVERE WEATHER IS NOT EXPECTED.

THERE IS A HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF DULUTH AND
SUPERIOR TODAY DUE TO THE STRONG NORTHEAST WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND SATURDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-101200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
505 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON.

THE COMBINATION OF STRONG NORTHEAST WINDS AND HIGH WAVES WILL
RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT IN THE NEAR SHORE
WATERS OF WESTERN LAKE SUPERIOR THIS MORNING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH WEDNESDAY.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 18 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Tornado, Douglas

When
August 9, 10:19 AM CST
Where
Douglas County, 2.37 mi E of Superior
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Reported by
Public
Coordinates
46.720, -92.050

A weak waterspout made landfall as a brief tornado at Bakers Island. There was no damage.

Hail, Sawyer

When
August 9, 10:55 AM CST to 11:05 AM CST
Where
Sawyer County, 2.04 mi WNW of Seeley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.130, -91.410

Hail fell for ten minutes. Most of the hail was small, but some stones were nickel-sized.

Hail, Sawyer

When
August 9, 11:20 AM CST
Where
Sawyer County, 2.96 mi WNW of Phipps
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.080, -91.480

Hail occurred at Nelson Lake.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyThe tornado archive for Wisconsin, 2012Warnings in Wisconsin, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407000, 406998, 406999.